Fax: (507) 266-4972
Initial immunoglobulin M ‘flare’ after rituximab therapy in patients diagnosed with Waldenstrom macroglobulinemia†
An Eastern Cooperative Oncology Group Study
Article first published online: 18 OCT 2004
Copyright © 2004 American Cancer Society
Volume 101, Issue 11, pages 2593–2598, 1 December 2004
How to Cite
Ghobrial, I. M., Fonseca, R., Greipp, P. R., Blood, E., Rue, M., Vesole, D. H. and Gertz, M. A. (2004), Initial immunoglobulin M ‘flare’ after rituximab therapy in patients diagnosed with Waldenstrom macroglobulinemia. Cancer, 101: 2593–2598. doi: 10.1002/cncr.20658
The current study was conducted by the Eastern Cooperative Oncology Group (Dr. Robert L. Comis, Chairman).
- Issue published online: 16 NOV 2004
- Article first published online: 18 OCT 2004
- Manuscript Accepted: 16 AUG 2004
- Manuscript Revised: 12 AUG 2004
- Manuscript Received: 18 JUN 2004
- Public Health Service. Grant Numbers: CA23318, CA66636, CA21115, CA13650
- National Cancer Institute. Grant Number: CA17145
- Research Fund for Waldenstrom's
- National Cancer Institute. Grant Number: CA P50 CA97274
- Waldenstrom macroglobulinemia;
The goal of the current study was to characterize the initial upsurge in immunoglobulin M (IgM) levels after treatment with rituximab in patients with Waldenstrom macroglobulinemia (WM).
As part of a Phase II Eastern Cooperative Oncology Group study, 72 patients were treated with rituximab (375 mg/m2 weekly for 4 weeks) between April 2000 and January 2002. IgM levels in these patients were measured at five separate time points so that any temporal changes that occurred could be characterized.
Of the 54 patients for whom the relevant IgM measurements were available, 29 (54%) experienced an increase in IgM levels between baseline and the first scheduled postbaseline time point. At 2 months, 13 of 22 evaluable patients (59%) continued to have elevated IgM levels, and at 4 months, elevated IgM levels persisted in 4 of 15 evaluable patients (27%). Overall, a nonlinear trend characterized by an initial increase in IgM levels followed by a decrease in these levels was observed (P < 0.0001).
Treating physicians should be aware that an IgM ‘flare’ may occur in up to 54% of patients treated with rituximab; however, most of these patients experience a decrease in IgM levels within 4 months after the initiation of therapy. Therefore, patients should not be discouraged from continuing to receive this potentially effective therapeutic agent, as responses to rituximab may develop slowly. Longer follow-up will reveal whether patients who experience an upsurge in IgM levels have poorer overall survival or shorter times to progression compared with patients who do not experience this IgM flare. Factors predicting an initial increase in IgM levels could not be identified. Cancer 2004. © 2004 American Cancer Society.